This article is part of Endocrinology Advisor’s coverage of the American Diabetes Association’s 77th Scientific Sessions (ADA 2017), taking place in San Diego, CA. Our staff will report on medical research and technological advances in diabetes and diabetes education, conducted by experts in the field. Check back regularly for more news from ADA 2017.
Clinicians managing blood glucose levels in critically ill children should take caution to ensure they are not treating false elevations of blood glucose caused by medication interference, according to research presented at the American Diabetes Association (ADA) 77th Scientific Sessions, held June 9-13 in San Diego, California.
Researchers from Boston, Massachusetts, and Philadelphia, Pennsylvania, set out to “quantify the magnitude and duration” of the effect of acetaminophen on Dexcom’s (San Diego, CA) G4® Platinum continuous glucose monitor (CGM) device.
This study follows the completion of the multicenter HALF-PINT (Heart and Lung Failure-Pediatric Insulin Titration; ClinicalTrials.gov identifier: NCT01565941) study, which used the Dexcom sensor, known for falsely detecting acetaminophen as glucose.
Both blood glucose and CGM measurements were interpolated at 5-minute intervals within a period of 1 hour prior to and 6 hours following the administration of 15 mg/kg acetaminophen (intravenously, enterally, or rectally) in 422 patients.
The study investigators found that peak concentrations of acetaminophen were higher when measured by CGM when administered intravenously vs enterally or rectally (33.9±2.2 mg/dL, 27.6±2.0 mg/dL, and 15.0±4.1 mg/dL, respectively). The results suggested that, after acetaminophen is administered, clinicians should wait between 2.4 and 3.7 hours, depending on type of administration (2.4 for rectal, 3.7 for enteral, and 3.3 for intravenous) to avoid treating falsely elevated blood glucose levels.
“Measurement interference by medications is a known complication [of CGM],” the researchers noted. “When using CGM on critically ill children, clinicians should wait…to avoid treating false elevations of CGM.”
Visit Endocrinology Advisor‘s conference section for continuous coverage from ADA 2017
Hasbani N, Agus MSD, Alexander JL, Nadkarni VM, Wypij D, Steil GM. The effect of acetaminophen on continuous glucose monitoring in critically ill children. Presented at: American Diabetes Association (ADA) 77th Scientific Sessions; June 9-13, 2017; San Diego, CA. Abstract 123-LB.